Colorado, 2016

Flash Flooding in Colorado, August 8, 2016

August 8, 2016 · NWS PUB · 2 events in 2 counties and zones

Isolated strong storms produced flash flooding in isolated areas of the I-25 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated strong storms produced flash flooding in isolated areas of the I-25 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 8, 10:06 AM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 8, 10:06 AM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1106 AM MDT MON AUG 8 2016

.UPDATE...
Issued at 917 AM MDT Mon Aug 8 2016

Updated to adjust POPs based on latest high res guidance.
Expect scattered TS to develop over the mts and gradually spread
eastward through this evening. Storms not expected to be very
strong today due to a light wind field at all levels. Rose

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM MDT Mon Aug 8 2016

...Potential for locally heavy rainfall continues...

Currently...scattered showers and thunderstorms will continue this
morning along the continental divide.  Isolated showers have
developed over Baca County early this morning.  Elsewhere, stratus
and patchy fog exists across the plains with temperatures in the
60s.

Today...high pressure will begin to build across Colorado into the
central plains, while embedded energy in southwest flow lifts across
the region.  There is a lot of uncertainty this morning.  Some high-
res models develop showers and thunderstorms around sunrise over the
eastern mountains into the I-25 corridor.  Will this happen is the
main question.  Southeast low level flow has pooled moisture across
the plains with lower to mid 60s dewpoints.  This will need to be
monitored as for now the forecast is currently dry.

Expect showers and thunderstorms to expand in coverage over the
mountains by late morning as energy works its way across the area.
Models spread showers and thunderstorms into the Palmer Divide and I-
25 corridor by mid afternoon.  Modest instability and weak shower
may allow for a storm or two to become strong along the I-25
corridor with gusty outflow winds and small hail possible.  In
addition, the abundant moisture across the region will keep flash
flooding a possibility, especially over burn scars and locations that
have seen heavy rainfall over the past few days.  High temperatures
this afternoon will generally be in the mid to upper 80s across the
lower elevations.

Tonight...high pressure will shift east into the central plains with
drier southwesterly flow working into Colorado late.  Showers and
thunderstorms will be ongoing across the mountains and adjacent
plains, shifting east before dissipating after sunset.  Where
individual cells and heavy rain occur will highly depend on outflow
boundaries and how quickly drier air moves into the region.  Mozley

.LONG TERM...(Tuesday through Sunday)
Issued at 344 AM MDT Mon Aug 8 2016

...Isolated Storms Tuesday then Increasing Storms...

The flow over Colorado warms and dries a bit on Tuesday for a
relative lull in convection.  Tuesday's storms will likely be rather
isolated and confined mainly to the mountains with primary storm
threats of lightning and gusty winds.

Wednesday, an area of subtropical moisture ahead of what is now
Tropical Storm Javier, will surge northward into Colorado.  This
will likely bring an upswing in thunderstorm activity to the
mountains on Wednesday.  Activity over the plains will likely remain
isolated.  In addition to lightning and gusty winds, storm threats
Wednesday will also include locally heavy rain and flash flooding.

Thursday through Saturday, a significant upper level disturbance
will move through the central and northern Rockies. This will
provide some upper level dynamic lift as well as turn the low
level surface flow upslope across the plains through the period.
As a result, there will be chances for afternoon and evening
storms each day in the period, especially across the eastern
mountains and plains.

By Sunday, upper high pressure should rebuild over the region
bringing a decrease in convection. There will still be storms
around but they will mainly be confined to areas in and near the
mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1104 AM MDT Mon Aug 8 2016

TAF sites should remain VFR next 24-30 hours. WInds will continue
to be light as high pressure dominates. Storms coming off the mts
should be a little earlier today, and move ewd to the Plains by
early evening. Storms not expected to be very strong but could
produce some brief gusty winds and heavy rainfall. Rose

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...ROSE
SHORT TERM...MOZLEY
LONG TERM...LW
AVIATION...ROSE
Hazardous weather outlook, Aug 8, 10:31 AM MST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1131 AM MDT MON AUG 8 2016

COZ058>089-093>099-091745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1131 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE TODAY. STORMS DEVELOPING OVER THE MOUNTAINS WILL MOVE
EAST INTO THE INTERSTATE 25 CORRIDOR THIS AFTERNOON. THE STORMS
WILL THEN MOVE EASTWARD ACROSS THE PLAINS THIS EVENING BEFORE
DISSIPATING LATE TONIGHT.

FLASH FLOODING WILL BE POSSIBLE TODAY. THE BEST CHANCE OF FLASH
FLOODING WILL BE OVER BURN SCARS, URBAN AREAS AND AREAS WHICH HAVE
RECEIVED HEAVY RAIN OVER THE LAST COUPLE OF DAYS.

ONE OR TWO OF THE STORMS OVER THE PLAINS COULD BECOME STRONG,
PRODUCING WIND GUSTS UP TO 50 MPH ALONG WITH HAIL UP TO THE SIZE
OF DIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY, THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND
EVENING STORMS MAINLY OVER THE MOUNTAINS. PRIMARY STORM THREATS
WILL BE LIGHTNING AND GUSTY WINDS.

WEDNESDAY, MOISTURE AHEAD OF SUBTROPICAL STORM JAVIER WILL BE
EJECTED NORTH ACROSS COLORADO. THIS WILL BRING AN INCREASED
CHANCE OF AFTERNOON AND EVENING STORMS, MAINLY TO THE MOUNTAINS.
IN ADDITION TO LIGHTNING AND GUSTY WINDS, LOCALLY HEAVY RAIN AND
FLASH FLOODING WILL BECOME CONCERNS.

THURSDAY THROUGH SATURDAY, AN UPPER LEVEL DISTURBANCE AND LOW
LEVEL UPSLOPE FLOW WILL BRING A CHANCE OF AFTERNOON AND EVENING
STORMS TO THE REGION EACH DAY, ESPECIALLY ACROSS THE EASTERN
MOUNTAINS AND PLAINS.

BY SUNDAY, THE AIRMASS OVER COLORADO WILL START TO WARM AND DRY
AS UPPER HIGH PRESSURE REBUILDS OVER THE REGION. THIS WILL RESULT
IN THUNDERSTORM CHANCES DECREASING AND RETREATING MAINLY TO THE
MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS ALL OF SOUTHERN COLORADO TODAY AND TONIGHT.

44/44

In the hours before

Local storm report, Aug 8, 8:03 AM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
903 AM MDT MON AUG 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     HEAVY RAIN       4 S COLORADO SPRINGS    38.77N 104.83W
08/07/2016  M2.86 INCH       EL PASO            CO   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR 23 MINUTES.

&&

AL
Special weather statement, Aug 8, 12:26 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
126 PM MDT MON AUG 8 2016

COZ087-088-082000-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
126 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS AND EAST
CENTRAL HUERFANO COUNTIES UNTIL 200 PM MDT...

AT 126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF AGUILAR...OR 19 MILES NORTH OF TRINIDAD...MOVING NORTH
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AGUILAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3731 10439 3739 10467 3763 10459 3754 10427
TIME...MOT...LOC 1926Z 194DEG 19KT 3745 10449

KT
Special weather statement, Aug 8, 1:04 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT MON AUG 8 2016

COZ076-077-081-083-082045-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
204 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT COUNTY UNTIL
245 PM MDT...

AT 204 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROYAL GORGE...OR 34 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CANON CITY AND ROYAL GORGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3852 10541 3861 10529 3857 10503 3839 10524
TIME...MOT...LOC 2004Z 318DEG 17KT 3850 10530

SR
Special weather statement, Aug 8, 1:13 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
213 PM MDT MON AUG 8 2016

COZ060-062-065-066-069-072-082100-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
213 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAFFEE AND NORTH
CENTRAL SAGUACHE COUNTIES UNTIL 300 PM MDT...

AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF BONANZA...OR 39 MILES SOUTHEAST OF
GUNNISON...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BONANZA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3810 10637 3826 10645 3843 10609 3818 10595
TIME...MOT...LOC 2013Z 248DEG 13KT 3821 10633

KT

The radar

The Pueblo radar (KPUX), 127 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Huerfano

When
August 8, 1:15 PM MST to 2:15 PM MST
Where
Huerfano County, 9.46 mi ESE of La Veta to 10.9 mi SE of La Veta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.447, -104.857

A storm produced heavy rain and flash flooding of drainages and roadways east of East Spanish Peak.

Flash Flood, El Paso

When
August 8, 3:15 PM MST to 4:00 PM MST
Where
El Paso County, 6.55 mi ESE of Fountain to 11.3 mi SE of Fountain
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.654, -104.583

A storm produced heavy rain which flooded roadways in south central El Paso County around Hanover.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642879, 642878.